Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Lubbock, TX

May 10, 2002Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2002, 10:08 PM CDT for Lamb County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 10:08 PM CDT (03:08 UTC)
Expired
May 10, 2002, 11:00 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:20 PM CDTHail 1.75Littlefield, TXThe Lamb County Sheriff's Office reported golfball size hail.
May 10, 10:40 PM CDTHail 1.75Olton, TXStorm spotters affiliated with the Olton FD reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 110308
SVRLBB
TXC279-110400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1008 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES LITTLEFIELD...

* UNTIL 1100 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 20 MILES SOUTHWEST OF LITTLEFIELD...OR ABOUT 12 MILES
  EAST OF MORTON...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LITTLEFIELD AND AMHERST...
  SPADE...
  FIELDTON...
  EARTH...
  OLTON...

HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED WITH THIS STORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10260 3384 10259 3384 10210 3430 10210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:00 PM CDT, 9 hours 8 minutes earlier.

Area forecast discussion, May 10, 1:00 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT FRI MAY 10 2002

FIRST PERIOD RAIN CHANCE DEPENDS ON LATE AFTERNOON TRENDS. EXPECT
ANY STORMS TO DEVELOP INITIALLY WEST OR SOUTHWEST OF OUR AREA, AND
MOVE NORTHEAST. SEE SPC DAY1 OUTLOOK FOR SEVERE POTENTIAL.
INCREASING CIN TONIGHT SUGGESTS THAT ANY STORMS IN OUR AREA WOULD BE
MAINLY THIS EVENING. FOR SATURDAY WILL PROBABLY HAVE DRYLINE IN
EASTERN ZONES, BUT CONVERGENCE ALONG IT MAY BE FAIRLY WEAK. ALSO,
LATEST ETA HAS 700 MB TEMPERATURES OF 11-12C, AND 1000-500 MB
THICKNESS OF 580-582 DECAMETERS, SUGGESTING SUBSTANTIAL INHIBITION.
NEXT SHALLOW FRONT PUSHES INTO THE AREA BY LATE SATURDAY NIGHT,
HOWEVER, WITH LOSS OF HEATING AND CONTINUED WARM LAYER ALOFT, WOULD
NOT EXPECT STORMS WITH THE FRONT. DRY SUNDAY IN POSTFRONTAL AIRMASS.
LOOKS CLEAR SUNDAY NIGHT/MONDAY WITH CONFLUENT NORTHWEST FLOW ALOFT
DOWNSTREAM OF MID LEVEL RIDGE.

PRELIMINARY:
FRI 55/86/53/74 300-  TIA 56/85/53/71 3---  CDS 62/88/62/75 31--
BNF 58/90/57/78 200-  LUB 62/89/57/75 2---  ASP 65/86/64/77 1---

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:47 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock43 min
May 10, 8:29 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale61 min
May 10, 8:59 PM CDTTornado WarningLUBFloyd46 min
May 10, 9:34 PM CDTSevere Thunderstorm WarningLUBYoakum26 min
May 10, 9:39 PM CDTSevere Thunderstorm WarningLUBCochran51 min
May 10, 9:39 PM CDTTornado WarningLUBMotley66 min
May 10, 9:44 PM CDTTornado WarningLUBFloyd16 min
May 10, 9:56 PM CDTSevere Thunderstorm WarningLUBHockley49 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningLUBParmer39 min
May 10, 10:32 PM CDTSevere Thunderstorm WarningLUBBailey28 min
May 10, 10:33 PM CDTTornado WarningLUBCottle57 min
May 10, 10:41 PM CDTSevere Thunderstorm WarningLUBHale34 min
May 10, 10:46 PM CDTSevere Thunderstorm WarningLUBMotley14 min
May 10, 10:50 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher40 min
May 10, 10:59 PM CDTSevere Thunderstorm WarningLUBBailey31 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 10, 11:27 PM CDTSevere Thunderstorm WarningLUBCastro63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.